Colorado, 2024

High Wind in Colorado, February 21, 2024

February 21, 2024 · NWS PUB · 1 event in 1 county or zone

A strong jet maximum aloft allowed for some gusty winds to mix down towards the surface and resulted in some gusty gap flow lee of the mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong jet maximum aloft allowed for some gusty winds to mix down towards the surface and resulted in some gusty gap flow lee of the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 21, 4:16 AM MST, 5 hours 41 minutes earlier. Its key messages:

  • Light snow showers with minor snow accumulations across the Continental Divide through tonight.
  • Above normal temperatures with dry and breezy conditions are expected across the area today.
  • There is a very high chance (greater than 80 percent) for critical fire weather conditions to develop across the plains today. Red Flag Warning expanded to include all of El Paso county, and Crowley.
  • Cooler Thursday with snow showers over and near the higher terrain.
  • Unseasonably warm through the weekend with increasing chances of precipitation later Sunday into early next week.
Area forecast discussion, Feb 21, 4:16 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
416 AM MST Wed Feb 21 2024

.KEY MESSAGES...

- Light snow showers with minor snow accumulations across the
  Continental Divide through tonight.

- Above normal temperatures with dry and breezy conditions are
  expected across the area today.

- There is a very high chance (greater than 80 percent) for
  critical fire weather conditions to develop across the plains
  today. Red Flag Warning expanded to include all of El Paso
  county, and Crowley.

- Cooler Thursday with snow showers over and near the higher
  terrain.

- Unseasonably warm through the weekend with increasing chances of
  precipitation later Sunday into early next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 410 AM MST Wed Feb 21 2024

Upper ridge axis will shift to the east today with stronger west
southwest flow remaining in place, helping to support another day of
above normal temperatures along with dry and windy conditions. No
real big changes made to the winds/gusts, with west southwest winds
expected to gust up to around 40 mph this afternoon. Some slight
cooling to the overall air mass today, but with strong westerly
downsloping winds and strong mixing, will see another day of well
above normal temperatures. Did also lower dew points later today
into the afternoon given how dry the air mass is and how much mixing
we'll see today. May not have gone low enough but either way, am
still getting min RH values around 10 percent in most locations
across the plains and with some locations well into the single
digits. Overall, still anticipate widespread critical fire weather
conditions to develop across most of the plains later today. Did
expand the Red Flag Warning to include northern El Paso and Crowley
counties/zones. Still some slight uncertainty with how far east the
strongest winds will get this afternoon, primarily closer to the
Colorado and Kansas border. If there were to be further needed
adjustments to the current Red Flag Warning, it would be to maybe
include the Kiowa county/zone.

Shortwave energy will push overhead later in the day, supporting
light snow development across the Continental Divide. Amounts still
expected to be on the lighter side. Most precip development should
stay confined to the higher terrain, and have adjusted pops to
reflect this thinking. Could see a brief window of light snow across
the Palmer Divide this evening, however, lacking moisture and focus
should limit these chances.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 410 AM MST Wed Feb 21 2024

Thursday-Thursday night...Moderate northwest flow behind Wednesday's
passing short wave will keep snow showers ongoing across the
northern and central mountains through the day Thursday, with
moisture and showers diminishing and ending through the late
afternoon and evening. Further east, the passing systems cold front
will keep breezy north to northwest winds in place across the region
through the morning, with winds across the I-25 Corridor becoming
more east to northeast through the afternoon.  With that said,
models are indicating the potential for some stratus and flurries
across the Pikes Peak and Palmer Divide early Thursday morning.
Models also indicate with a thin ribbon of cape (100 j/kg or less)
along the lower eastern slopes of Pikes Peak region and southeast
mtns Thursday afternoon, which could bring a few afternoon rain/snow
showers over the higher terrain along and west of the I-25 Corridor.
These showers could bring some light snow accumulations to grassy
areas Thursday afternoon into the early evening, with only minor
impacts expected to the roads with the past several days of
warm temperatures. As for temperatures, highs on Thursday will
be cooler in the 40s and 50s across the plains behind the
passing cold front, with mainly 30s and 40s across the higher
terrain. Clearing skies Thursday night and cooler and drier air
working back into the region will bring chilly lows in the teens
and 20s areawide, save for single digit lows across the high
mountain valleys.

Friday-Sunday...Warmer and drier weather is expected through the end
of the work week into the early weekend, as northwest flow aloft
moderates and becomes more westerly Saturday. Westerly flow progged
to increase again Saturday night and Sunday, ahead of more Pacific
energy moving across the Great Basin. With that said, expecting dry
conditions Friday and Saturday areawide, with temperatures warming
back to at and above seasonal levels in the 50s across the plains on
Friday and in the 60s on Saturday, with highs in the 40s and 50s
across the higher terrain. Increasing moisture within the increasing
westerly flow on Sunday to bring increasing chances of precipitation
to higher terrain along and west of the Continental Divide Sunday
afternoon and evening. Breezy westerly winds developing will help
boost temperatures into the 60s to lower 70s across the plains
on Sunday, along with brining increasing fire danger to areas
along and west of I-25 Corridor.

Monday-Tuesday...Moderate to strong westerly flow aloft on Monday
continues to bring snow to areas along and west of the ContDvd, with
another stronger system bringing cooler temperatures and possibly
more widespread precipitation to all of southeast central and
southeast Colorado on Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 410 AM MST Wed Feb 21 2024

VFR conditions and dry weather are expected across the TAF sites
this forecast period. Some potential for lower ceilings to develop
just to the north of COS later tonight but if they did develop,
expect them to remain to the north. Lighter winds this morning will
increase out of the west southwest by midday and into the afternoon.
This increase may be slightly delayed for both COS and PUB, but
still expect gusty winds for much of the afternoon time frame.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 6 PM MST this
evening for COZ226>233-235>237.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...WANKOWSKI
AVIATION...RODRIGUEZ
Hazardous weather outlook, Feb 21, 4:57 AM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
457 AM MST Wed Feb 21 2024

COZ058>089-093>099-221200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
457 AM MST Wed Feb 21 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Gusty winds and low relative humidity will support the development
of critical fire weather conditions across the plains this afternoon.

Light snow showers with minor snow accumulations are expected across
the Continental Divide through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic light snow showers with minor snow accumulations are
expected across the Continental Divide through Thursday night.
A brief round of rain and snow showers will be possible across
the lower eastern slopes of the Pikes Peak region and eastern
mountains Thursday afternoon and evening, with light snow
accumulations possible on grassy areas.

Increasing westerly flow across the Rockies will bring unseasonably
warm and breezy conditions, and possible critical fire weather
conditions to portions of southeast Colorado on Sunday. Increasing
moisture within the westerly flow will bring back snow chances to
areas along and west of the Continental Divide later Sunday and
Monday, with a stronger weather system brining cooler and more
widespread precipitation chances to south central and southeast
Colorado on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
February 21, 9:57 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

The 60 mph gust was measured at mesonet station CCYC2, 1 mile west northwest of Colorado City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165102.